Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Women and HIVWomen and HIV
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


thank you for response Dr. Aberg
Apr 29, 2002

Dear Dr. Aberg, Thank you for the response to the question on dual treatment vs. triple combo's. After much mental anguish and running all the "what if's" over and over, I decided to take the plunge and delete the videx ec(this was an extremely difficult choice)the problem I was experiencing was of all thing's severe hair loss.(I am a relatively young female) Now after only two days of stopping the loss has decreased by about 50 . I don't know if it was coincindence or the drug itself. I am continuing on the sustiva and viracept as instructed by my doc's with lab values performed in 3 weeks. My questions are, do you think I'll be able to continue on two drugs for awhile? (I was undetectable when I started and my cd4 was in the 800 range) or am I more likely to fail ,because I down graded from 3-2 drugs.I have been on this regimen for three years, and was always undetectable after the first three weeks and my cd4 was always 42-44 . The only resistaance that showed before I started this regimen was 3tc,but I can't take ziagen because I had a reaction. Haven't used viread and was on crix but stopped it when i went on this current reg three years ago. It was actually more sensative than the viracept. All other p.i.'s are unused.I really like viracept because I have no side effects.Also, after discontinuing the videx,the shallow breathing dissappeared, the headaches left and my feet aren't bothering me anymore.Also, the fatigue is almost completely gone.Does this sound too weird, like too fast a resolution?My doctor's are going to watch me very closely, as I was always doing my labs at two months instead of three, even though my doctors said they didn't need to be done that closely.I am just hoping I can stay away from nukes for awhile,because, I can't believe how different I feel.Is an nnrti and pi(With 100)adhearence more durable than say 1p.i/1nuke or 1p.i./1nnrti.Lastly, has anyone in your practice been able to sustain the sustiva/viracept reg for any legnth of time. Thank you so much for all of your imformation, The Body is such an incrediable resource to compliment my wonderful doctors,I feel very lucky to have so much imformation available to me.

Response from Dr. Aberg

Hair loss is an unusual side effect asociated with DDI but certainly has been reported. It can be difficult to figure out what causes hair loss because it is associated with many diseases, medications and hormonal states, even pregnancy. You should keep us all posted on your progress. I hope stopping the DDI works and you regain your hair.

As I said in my previous message, it is hard to know how "durable" this 2 drug combination will be compared with staying on 3 drugs. I have had and still have some people on sustiva and viracept for a couple of years and they are still doing well. The problem is that none of us can predict when someone will breakthrough (have detectable virus). It sounds like you have done very well tolerating the viracept and sustiva (and even the DDI despite all the side effects you have been experiencing). Taking your medicine is the most important thing you can do. I congratulate you for doing so well. You didn't mention if your doctors measured your lactate level. Shortness of breath and fatigue may be symptoms of a condition called lactic acidosis and is associated with the nucleosides especially D4T and DDI. The fact that you feel better after stopping the DDI makes me wonder if you were beginning to develop lactic acidosis. Regardless, you sound like you made the right choice for you.

Thank you for a follow up. It is good to hear what people decide. Most of the time there are no right or wrong answers and we all do the best we can. Let me know in a few months how you are doing and if your hair grew back in.


Previous
Manganese blocking HIV
Next
Why Avascular Necrosis?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement